Back
View All Articles

Making assumptions about medication allergies can be harmful to your child

December 07, 2012

Do you have allergies to any medications?

That question gets asked A LOT- when you see a new physician, when you start a new medication, pick up your medications from the pharmacy, or get your annual flu shot.

And, when it comes to our kids, there’s even more precaution. That’s a good thing, really good. It means that those of us who work in healthcare are working to make sure that we keep kids safe from things (even medications) that could harm them. It means that parents are vigilant about protecting their children as well.

There is another side of the coin, though- one that’s not often talked about. When we talk about medication and allergies, there’s a whole lot of fear and misinformation. Sometimes, what we do to protect actually could have negative consequences.

Consider this scenario:

A mom takes her 18-month-old son into an urgent care center because he’s been crying nearly nonstop since the previous night. She believes he has an ear infection. He had a previous ear infection when he was 9 months old, and he is showing the same symptoms. Her pediatrician’s office is closed for the weekend, so she is going to this urgent care center for the first time. When she fills out the paperwork, one of the forms asks whether her child has any allergies. She remembers that while her son was taking the antibiotic for his ear infection, he got a rash. So, she writes on the form that her son is allergic to amoxicillin, which is what he was given the last time.

This sounds pretty reasonable, right? Probably very similar to what most of us would do in that situation. But here’s the thing: her child may NOT actually be allergic to anything, and depending on how closely the doctor (or nurse practitioner or physician assistant) questions her assumption, they may be unnecessarily avoiding the best medication for the child’s condition.

Studies have shown that 4 out of 5 patients who report having a drug allergy may not truly be allergic to the medications they reported.

What are some of the reasons for this confusion?

Viruses cause rashes, too. In the fictional example above, what the mother may not have realized is that children often get rashes as part of a viral illness. Was the rash due to the virus, and it just happened to coincide with the time that the child was also receiving antibiotics? It’s a tough question to figure out, but it’s one that’s worth discussing with your pediatrician. Don’t jump to conclusions about an allergy before having a thoughtful conversation with your child’s doctor.

Mistaking side effects for allergies. True allergies are unexpected reactions that occur because the immune system has responded inappropriately. Side effects are the expected reactions that we know are a possibility because of the way the drug works in the body. For example, when you take a narcotic pain reliever, we know those drugs can cause nausea and vomiting. We also know it causes itching; it’s part of the way the drug works. So, if you (or your child) have had itching or nausea, you’ve likely experienced a side effect of the medication, not an allergy.

What difference does it make?

If your child had a severe side effect, you may say that he is “allergic” because you don’t want him to experience those side effects again. But, mislabeling it as an allergy can have serious consequences, too. If your child has a true allergy, his doctor and pharmacist will want to avoid other medications that are chemically similar to that drug, whereas an unwanted side effect can often be avoided with another similar drug. You may be severely limiting his options for therapy if you mislabel an undesirable side effect as an allergy.

Allergic reactions are a complex function of the body’s immune system, and we may not understand all of the intricate details. What’s important, though, is knowing when to ask questions. If your child has a reaction of any sort that you think may be related to a medication, talk to your pediatrician about it. Relate as many specifics as you can about the incident, and ask your doctor:

  • Is this an allergic reaction?
  • Should my child avoid this drug or any other drugs in the future?
  • What should I do if I see these symptoms again?
And remember, if your child experiences trouble breathing, whether it is related to a medication or not, call for emergency help right away.

Related Articles

So your child has asthma, now what?

Mar 05, 2017

What can we do to really PREVENT child abuse?

Apr 10, 2013

What you should know if your child is double-jointed?

Dec 12, 2016